MAUDE Adverse Event Report: CARDINAL HEALTH SCALPEL CURITY DISPOSABLE NO. 15; SCALPEL, ONE-PIECE

CARDINAL HEALTH SCALPEL CURITY DISPOSABLE NO. 15; SCALPEL, ONE-PIECE
Model Number 139093
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/09/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The complainant indicated that the device is not available for evaluation; therefore, a failure analysis is not available, and we are not able to determine the relationship between this device and the cause for this event.As part of our manufacturing process, all device history records are reviewed and approved by quality, prior to release of product.If additional information or the sample is received, the investigation will be reopened and responded to accordingly.
 
Event or Problem Description
The customer reported that during the surgical procedure, the blade from the scalpel broke in half inside the patient's knee.A larger incision needed to be made to remove the broken piece.The broken blade was removed in one piece and per protocol, an xray was taken to verify there was no product left behind.There was no harm to the patient or staff due to this broken scalpel blade.
 
Additional Manufacturer Narrative
No sample or photos were received for the investigation.A device history record review could not be performed because a lot number was not received with the complaint.As part of our manufacturing process, all device history records are reviewed and approved by quality, prior to release of product.The manufacturing process was reviewed, all processes and controls were properly followed, including sub-assemblies, finished product assembly, packaging, and product inspections.Since no samples or photos of the reported problem were received, the reported condition could not be confirmed; however, the following preventive actions were taken: the production personnel received an awareness notification of the condition reported.The inspection level was increased from reduced to tighten.An awareness notification was sent to the blade supplier.Additionally, a quality alert was generated as an additional measure indicating that the operator must ensure the correct placement of the blade in the handle and assure sealing is correctly completed.The quality alert includes instructions for material segregation in case of incorrect assembly or defective material.If a sample is received at a later date, the investigation will be updated accordingly.We will continue to monitor the process for any adverse trends that require immediate attention.

Brand Name
SCALPEL CURITY DISPOSABLE NO. 15
Common Device Name
SCALPEL, ONE-PIECE
Manufacturer (Section D)
CARDINAL HEALTH
calle 9 sur no. 125 cuidad ind
tijuana 22500
MX  22500
Manufacturer (Section G)
CARDINAL HEALTH
calle 9 sur no. 125 cuidad ind
tijuana 22500
MX   22500
Manufacturer Contact
jill saraiva
777 west street
mansfield, MA 02048
5086183640
MDR Report Key12824820
Report Number9612030-2021-03094
Device Sequence Number14612230
Product Code GDX
UDI-Device Identifier10884527014521
UDI-Public10884527014521
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number139093
Device Catalogue Number139093
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/02/2021
Supplement Date Received by Manufacturer11/02/2021
Initial Report FDA Received Date11/16/2021
Supplement Report FDA Received Date01/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age55 YR
Patient SexFemale
Patient Weight78 KG